6

On the television show Fear the Walking Dead, one of the main characters is a heroin addict. After a couple of days without heroin, he goes into intense withdrawal, and either has a grand mal seizure or pretends to. His family is used to his addiction, and when his mother returns home from an errand, his sister says, rather matter-of-factly, "He went grand mal".

According to this website, heroin withdrawal alone doesn't cause seizures:

Heroin withdrawal on its own does not produce seizures, heart attacks, strokes, or delirium tremens.

So why would a person in this situation have a seizure? Is it more likely to be the result of his sudden withdrawal (contradicting the quote above), or is it more likely to be a side effect of the use of heroin itself, or is it more likely that he has a medical condition that causes seizures, but which is totally unrelated to his addiction?

  • 1
    Would you like to ask the writers? Only they can answer this question. Would you like this migrated to Movies and TV.SE? – anongoodnurse Sep 7 '15 at 3:15
  • 2
    @anongoodnurse - No, because the question is medical - "Does heroin, or heroin withdrawal, lead to grand mal seizures?" – Wad Cheber stands with Monica Sep 7 '15 at 3:17
  • @anongoodnurse - I see what you're saying, so I edited the post to make it more general. – Wad Cheber stands with Monica Sep 7 '15 at 3:23
  • 3
    It is possible that the show isn't medically accurate. Many TV shows are not medically accurate. What happened in the show could be for a more dramatic effect. – michaelpri Sep 7 '15 at 4:11
  • 1
    I currently know a young woman who is detoxing from heroin. She has only been in detox for 1 week and a half, and has had 2 grand mal seizures. – user2677 Jan 19 '16 at 17:37
5

It's not really medically accurate, unless there are other drugs of abuse present, or some other disease etiology. The quote that you reference is correct, heroin addiction by itself shouldn't produce seizures as part of withdrawal symptoms. However, there can be other drugs present (Such as alcohol, which can definitely produce seizures during withdrawal) which could complicate the matter.

Additionally, if the person is a long time heroin abuser, then withdrawal symptoms would most likely start much sooner than a couple of days, possibly even within hours of their last dose wearing off.

The wikipedia site for opioid addiction gives a pretty detailed rundown of opiate addiction and other factors that can enhance or show predisposition to addiction. There are many other sites (Most of them rehabilitation facilities) that give fairly detailed rundowns of the withdrawal process and symptoms that can occur during that time.

| improve this answer | |
  • The character seems to have gone from shooting up to sleeping to being hit by a car to being in the hospital to being at home with no other substances along the way, except whatever he may have gotten in the hospital. The seizure happened about two or three days after his last dose heroin, and he wasn't in withdrawal until then, so either the show is being unrealistic or the hospital gave him something to tide him over and ward off withdrawal for a while. He was raving when he arrived at the hospital, so they restrained him, and I assume they would have administered sedatives. – Wad Cheber stands with Monica Sep 7 '15 at 15:37
  • 4
    I'm going with "because TV" for 500, Alex. – JohnP Sep 7 '15 at 15:44
  • You're probably right. I was hoping that the show would conform to my expectations. I prefer my zombie stories to maintain a strict policy of "the zombies should be the only unrealistic part of the story". I'm not particularly good at the whole "willful suspension of disbelief" thing. – Wad Cheber stands with Monica Sep 7 '15 at 15:47
  • 6
    @WadCheber In that case you should quit watching virtually all movies involving any aspect of medicine. My wife won't watch such movies with me because she says the sound of my eyes rolling disturbs her. – Carey Gregory Sep 7 '15 at 16:32
  • "The quote that you reference is correct, heroin addiction by itself shouldn't produce withdrawal symptoms." You mean "shouldn't produce seizures", right? Else, the rest of this answer would be really confusing :-) – YviDe Nov 19 '15 at 17:22

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.